Advertisement

Investigation into the Critical Domain Problem for the Reaction-Telegraph Equation Using Advanced Numerical Algorithms

  • Eliandro CiriloEmail author
  • Sergei Petrovskii
  • Neyva Romeiro
  • Paulo Natti
Original Paper
  • 20 Downloads

Abstract

Reaction-telegraph equation (RTE)—a nonlinear partial differential equation of mixed parabolic-hyperbolic type—is believed to be a better mathematical framework to describe population dynamics than the more traditional reaction–diffusion equations. Being motivated by ecological problems such as habitat fragmentation and alien species introduction (biological invasions), here we consider the RTE on a bounded domain with the goal to reveal the dependence of the critical domain size (that separates extinction from persistence) on biologically meaningful parameters of the equation. Since an analytical study does not seem to be possible, we investigate into this critical domain problem by means of computer simulations using an advanced numerical algorithm. We show that the population dynamics described by the RTE is significantly different from those of the corresponding reaction–diffusion equation. The properties of the critical domain are revealed accordingly.

Keywords

Telegraph equation Quasi-non-linear scheme New numerical modelling Critical lengths 

Mathematics Subject Classification

35M10 65H10 65M06 92B05 

Notes

Acknowledgements

This work was supported by the Universidade Estadual de Londrina-BR and Brazilian Federal Agency for Support and Evaluation of Graduate Education—CAPES (Eliandro R. Cirilo/PROGRAMA DE POS-DOC—Grant No. 88881.120111/2016-01). This study was done during the research visit of E.R.C. to the University of Leicester (UK). E.R.C. therefore expresses his gratitude to the University of Leicester for the hospitality and supportive research environment. The publication has been prepared with the support of the “RUDN University Program 5-100” (to S.P.).

References

  1. 1.
    Sornette, D.: Critical Phenomena in Natural Sciences, 2nd edn. Springer, Berlin (2004)zbMATHGoogle Scholar
  2. 2.
    Guckenheimer, J., Holmes, P.: Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields. Springer, New York (2002)zbMATHGoogle Scholar
  3. 3.
    Serber, R.: The Los Alamos Primer: The First Lectures on How to Build an Atomic Bomb. University of California Press, Oakland (1992)Google Scholar
  4. 4.
    Tikhonov, A.N., Samarskii, A.A.: Equations of Mathematical Physics. Dover, New York (1990)zbMATHGoogle Scholar
  5. 5.
    Kierstead, H., Slobodkin, L.B.: The size of water masses containing plankton blooms. J. Mar. Res. 12, 141–147 (1953)Google Scholar
  6. 6.
    Petrovskii, S., Shigesada, N.: Some exact solutions of a generalized Fisher equation related to the problem of biological invasion. Math. Biosci. 172, 73–94 (2001)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Fahrig, L.: Effects of habitat fragmentation on biodiversity. Annu. Rev. Ecol. Evol. Syst. 34, 487–515 (2003)CrossRefGoogle Scholar
  8. 8.
    Lamont, B.B., Klinkhamer, P.G., Witkowski, E.: Population fragmentation may reduce fertility to zero in Banksia goodiia: demonstration of the Allee effect. Oecologia 94(3), 446–450 (1993)CrossRefGoogle Scholar
  9. 9.
    Pimentel, D. (ed.): Biological Invasions: Economic and Environmental Costs of Alien Plant, Animal, and Microbe Species. CRC Press, Boca Raton (2002)Google Scholar
  10. 10.
    Lewis, M.A., Kareiva, P.: Allee dynamics and the spread of invading organisms. Theor. Popul. Biol. 43, 141–158 (1993)CrossRefGoogle Scholar
  11. 11.
    Shigesada, N., Kawasaki, K.: Biological Invasions: Theory and Practice. Oxford University Press, Oxford (1997)Google Scholar
  12. 12.
    Mangel, M.: The Theoretical Biologists Toolbox: Quantitative Methods for Ecology and Evolutionary Biology. Cambridge University Press, Cambridge (2006)CrossRefGoogle Scholar
  13. 13.
    May, R.M.: Stability and Complexity in Model Ecosystems, vol. 6. Princeton University Press, Princeton (1973)Google Scholar
  14. 14.
    Maynard Smith, J.: Models in Ecology. Cambridge University Press, Cambridge (1974)zbMATHGoogle Scholar
  15. 15.
    Lewis, M.A., Petrovskii, S.V., Potts, J.: The Mathematics Behind Biological Invasions. Interdisciplinary Applied Mathematics, vol. 44. Springer, Berlin (2016)CrossRefGoogle Scholar
  16. 16.
    Petrovskii, S.V., Li, B.-L.: Exactly Solvable Models of Biological Invasion, p. 217p. Chapman & Hall/CRC Press, NP (2006)zbMATHGoogle Scholar
  17. 17.
    Malchow, H., Petrovskii, S.V., Venturino, E.: Spatiotemporal Patterns in Ecology and Epidemiology: Theory, Models, and Simulation. CRC Press, Boca Raton (2008)zbMATHGoogle Scholar
  18. 18.
    Eli, H.E.: Are diffusion models too simple? A comparison with telegraph models of invasion. Am. Nat. 142(5), 779–795 (1993)CrossRefGoogle Scholar
  19. 19.
    Kac, M.: A stochastic model related to the telegrapher equation. Rocky Mt. J. Math. 4, 497–509 (1974)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Kareiva, P.M., Shigesada, N.: Analyzing insect movement as a correlated random walk. Oecologia 56, 234–238 (1983)CrossRefGoogle Scholar
  21. 21.
    Baleanu, D., Inc, M., Yusuf, A., Aliyu, A.I.: Time fractional third-order evolution equation: symmetry analysis, explicit solutions, and conservation laws. J. Comput. Nonlinear Dyn. 13, 021011 (2017)CrossRefGoogle Scholar
  22. 22.
    Harris, P.A., Garra, R.: Nonlinear heat conduction equations with memory: physical meaning and analytical results. J. Math. Phys. 58, 063501 (2017)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Baleanu, D., Inc, M., Yusuf, A., Aliyu, A.I.: Lie symmetry analysis and conservation laws for the time fractional simplified modified Kawahara equation. Open Phys. 16, 302–310 (2018)CrossRefGoogle Scholar
  24. 24.
    Baleanu, D., Inc, M., Yusuf, A., Aliyu, A.I.: Optimal system, nonlinear self-adjointness and conservation laws for generalized shallow water wave equation. Open Phys. 16, 364–370 (2018)CrossRefGoogle Scholar
  25. 25.
    Baleanu, D., Inc, M., Yusuf, A., Aliyu, A.I.: Space-time fractional Rosenou–Haynam equation: Lie symmetry analysis, explicit solutions and conservation laws. Adv. Differ. Equ. 2018, 46 (2018)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Di Crescenzo, A., Martinucci, B., Zacks, S.: Telegraph process with elastic boundary at the origin. Methodol. Comput. Appl. Probab. 20, 333–352 (2018)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Giusti, A.: Dispersion relations for the time-fractional Cattaneo–Maxwell heat equation. J. Math. Phys. 59, 013506 (2018)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Inc, M., Yusuf, A., Aliyu, A.I., Baleanu, D.: Lie symmetry analysis, explicit solutions and conservation laws for the space–time fractional nonlinear evolution equations. Phys. A 496, 371–383 (2018)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Inc, M., Yusuf, A., Aliyu, A.I., Baleanu, D.: Investigation of the logarithmic-KdV equation involving Mittag–Leffler type kernel with Atangana–Baleanu derivative. Phys. A 506, 520–531 (2018)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Inc, M., Yusuf, A., Aliyu, A.I., Selahattin, G., Baleanu, D.: Optical solitary wave solutions for the conformable perturbed nonlinear Schrödinger equation with power law nonlinearity. J. Adv. Phys. 7, 49–57 (2018)CrossRefGoogle Scholar
  31. 31.
    Sobolev, S.L.: On hyperbolic heat-mass transfer equation. Int. J. Heat Mass Transf. 122, 629–630 (2018)CrossRefGoogle Scholar
  32. 32.
    Tchier, F., Inc, M., Yusuf, A., Aliyu, A.I., Baleanu, D.: Time fractional third-order variant Boussinesq system: symmetry analysis, explicit solutions, conservation laws and numerical approximations. Eur. Phys. J. Plus 133, 240 (2018)CrossRefGoogle Scholar
  33. 33.
    Hajipour, M., Jajarmi, A., Malek, A., Baleanu, D.: Positivity-preserving sixth-order implicit finite difference weighted essentially non-oscillatory scheme for the nonlinear heat equation. Appl. Math. Comput. 325, 146–158 (2018)MathSciNetGoogle Scholar
  34. 34.
    Hajipour, M., Jajarmi, A., Baleanu, D., Sun, H.-G.: On an accurate discretization of a variable-order fractional reaction–diffusion equation. Comm. Nonlinear Sci. Numer. Simul. 69, 119–133 (2019)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Gelfand, I.M.: Some questions of analysis and differential equations. Uspehi Mat. Nauk 3(87), 3–19 (1959)MathSciNetGoogle Scholar
  36. 36.
    Méndez V., Fedotov S., Horsthemke W.: Reactions and transport: diffusion, inertia, and subdiffusion. In: Reaction-Transport Systems. Springer Series in Synergetics. Springer, Berlin (2010)CrossRefGoogle Scholar
  37. 37.
    Murray, J.D., Sperb, R.P.: Minimum domains for spatial patterns in a class of reaction diffusion equations. J. Math. Biol. 18, 169 (1983).  https://doi.org/10.1007/BF00280665 MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Strauss, W.A.: Partial Differential Equations: An Introduction, 2nd edn. Wiley, New York (2008). ISBN-13 978-0470-05456-7zbMATHGoogle Scholar
  39. 39.
    Romeiro, N.M.L., Castro, R.G.S., Malta, S.M.C., Landau, L.: A linearization technique for multi-species transport problems. Transp. Porous Med. 70, 1 (2007).  https://doi.org/10.1007/s11242-006-9081-4 CrossRefGoogle Scholar
  40. 40.
    Allen, L.J.: An Introduction to Mathematical Biology. Pearson-Prentice Hall, Upper Saddle River (2007)Google Scholar
  41. 41.
    Thomas, J.W.: Numerical Partial Differential Equations: Finite Difference Methods. Springer, New York (1995)CrossRefGoogle Scholar
  42. 42.
    Scheffer, M., Straile, D., van Nes, E.H., Hosper, H.: Climatic warming causes regime shifts in lake food webs. Limnol. Oceanogr. 46, 17801783 (2001)CrossRefGoogle Scholar
  43. 43.
    Carpenter, S.R., et al.: Early warnings of regime shifts: a whole-ecosystem experiment. Science 332, 10791082 (2011)Google Scholar
  44. 44.
    Hastings, A., Abbott, K.C., Cuddington, K., Francis, T., Gellner, G., Lai, Y.C., Morozov, A., Petrovskii, S.V., Scranton, K., Zeeman, M.L.: Transient phenomena in ecology. Science 361, eaat6412 (2018)CrossRefGoogle Scholar
  45. 45.
    Alharbi, W., Petrovskii, S.V.: Critical domain problem for the reaction-telegraph equation model of population dynamics. Mathematics 6, 59 (2018)CrossRefGoogle Scholar
  46. 46.
    Hillen, T.: Existence theory for correlated random walks on bounded domains. Can. Appl. Math. Q. 18, 1–40 (2010)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Hillen, T., Swan, A.: The diffusion limit of transport equations in biology. In: Preziosi, L., Chaplain, M., Pugliese, A. (eds.) Mathematical Models and Methods for Living Systems. Lecture Notes in Mathematics, vol. 2167. Springer, Cham (2016)zbMATHGoogle Scholar
  48. 48.
    Tilles, P.F.C., Petrovskii, S.V.: On the consistency of the reaction-telegraph process in finite domains. In: preparationGoogle Scholar

Copyright information

© Springer Nature India Private Limited 2019

Authors and Affiliations

  • Eliandro Cirilo
    • 2
    Email author
  • Sergei Petrovskii
    • 1
    • 3
  • Neyva Romeiro
    • 2
  • Paulo Natti
    • 2
  1. 1.Department of MathematicsUniversity of LeicesterLeicesterUK
  2. 2.Departamento de MatemáticaUniversidade Estadual de LondrinaLondrinaBrazil
  3. 3.Peoples Friendship University of Russia (RUDN University)MoscowRussian Federation

Personalised recommendations